Hail, Towner
- When
- June 14, 3:55 PM CST to 4:10 PM CST
- Where
- Towner County, Bisbee Lyster Arpt
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 48.630, -99.380
Quarter to half dollar sized hail fell.
Somewhat unexpectedly, one very strong thunderstorm tracked across north central North Dakota into the northern Devils Lake region during the late afternoon of June 14th, dropping large hail and heavy rain. Several hours later, more thunderstorms across southern Manitoba moved back into the same area north of Devils Lake.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
Somewhat unexpectedly, one very strong thunderstorm tracked across north central North Dakota into the northern Devils Lake region during the late afternoon of June 14th, dropping large hail and heavy rain. Several hours later, more thunderstorms across southern Manitoba moved back into the same area north of Devils Lake. These storms produced several tornadoes, strong winds, and large hail. Strong storms also fired up across southeast North Dakota around midnight, which tracked toward the Fargo-Moorhead area in the early morning hours of the June 15th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jun 14, 2:44 PM CST, 1 hour 11 minutes earlier.
Area Forecast Discussion National Weather Service Grand Forks ND 344 PM CDT Thu Jun 14 2018 .SHORT TERM...(This evening through Friday) Issued at 344 PM CDT Thu Jun 14 2018 Severe thunderstorm potential will be the main challenge for the period. Elevated thunderstorm on the northern edge of the cap has continued to truck along just east of Minot, so some isolated thunderstorm activity will be near our western border in the next hour or so. Additional elevated showers have started to develop over the southern counties as a weak lead shortwave and some warm air advection move through. Included some POPs for both of these areas of precip, but the main thunderstorm threat will be later tonight as we get more heating to erode the cap and the main upper trough gets closer to northwestern ND. Mixed layer CAPE under the cap is around 2000-3000 J/kg, and effective bulk shear is in the 50-70 kt range. Supercells will be possible across northwestern and north central ND into Canada, the question is if storms will still be discrete and still severe as they move into our counties later tonight. CAMs have some consolidation and some wind threat of up to 75 mph will be possible as these storms move into our region between 10 and midnight. More thunderstorm development is possible in the next few hours further south over western SD, where the cap has started to erode over the higher terrain. However, the deep layer bulk shear is a bit less and the 19Z UNR hodograph does not have the classic supercell curve that the BIS supplemental sounding did. Some of the CAMS have the storms firing over western SD into southwestern ND developing into an MCS and pushing into our southern counties later tonight. Additional winds of 60 mph or more will be possible across our southeastern CWA. Will have to watch for heavy rainfall with these storms. The short range models do not have a huge amount, but there is the possibility of training cells and PWAT values are around 1.5 inches across our south. The thunderstorms will exit out of our eastern CWA during the early morning hours. The surface trough axis and cold front will have pushed eastward and will be over our eastern counties by the time we start afternoon heating again. Additional thunderstorm development will be possible in the eastern tier, and some scattered severe storms are not out of the question, although much will depend on how convection tonight plays out. Conditions further west will be more quiet tomorrow with highs in the 80s. .LONG TERM...(Friday night through Thursday) Issued at 344 PM CDT Thu Jun 14 2018 00Z Sat - 00Z Mon Upper level ridge was located over the southeast states and a trough was located over the western states. Heavy rain will be the threat for this period mainly in the southern Red River Valley. Cold front is expected to be along a line from BDE to Wahpeton by Fri evening. Cold front is forecast to stall across the far southeast zones Sat. An upper level short wave is expected to move along the front Sat and produce rain over the southeast zones. Also a secondary cold front will move southeast out of Canada late Fri night and move into the southeast zones by Sat afternoon as surface high pressure builds in from Canada. Front remains stalled over the southeast zones Sat night with another short wave moving along the front. Remains of tropical storm Bud will roll through the area Sun/Sun night with another round of rain over the southeast zones. Cold front finally moves south out of the area Sun night. Precipitable water remains between 1.5 and 2 inches over the southeast zones from Sat through Sun night. precipitable water will run 2 to 3 standard deviations above normal this period. Mon - Thu Upper level ridge over the southeast states shifts a little south during this period. Short wave moves through on Mon. Pattern changes to northwest flow aloft and remains in northwest flow through the period and a much drier pattern. Short waves are expected to move through. Only light showers are expected at this time. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 103 PM CDT Thu Jun 14 2018 All sites currently VFR with southeast winds gusting above 20 kts at times. Mid and high level clouds will continue to increase over the next few hours as convection fires to the west. The storms themselves will hold off until later this evening, so have VCTS starting at 03Z at KDVL and near midnight in the Red River Valley, later on for the MN TAF sites. Not confident enough to include with TSRA mention in the prevailing at this point, will take a look for the next update. Some MVFR ceilings behind the thunderstorm activity for tomorrow morning. Winds will continue out of the southeast before shifting to the northeast then north as low pressure moves into our southern forecast area tonight. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. && SHORT TERM...JR LONG TERM...JH AVIATION...JR
Hazardous Weather Outlook National Weather Service Grand Forks ND 551 AM CDT Thu Jun 14 2018 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-151100- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier- Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson- Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent- Richland-Western Walsh County- 551 AM CDT Thu Jun 14 2018 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight Severe thunderstorms are expected to develop over central North Dakota this afternoon. This activity is expected to develop into several thunderstorm clusters that will move across eastern North Dakota and northern Minnesota this evening and overnight. Initial threats include hail to 2 inches or larger, winds to 75 mph, and the possibility of a tornado. As the activity spreads east threats will be one inch hail and winds to 75 mph. Localized flooding will also be possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday A few strong or severe thunderstorms will be possible Friday afternoon and evening across parts of the southern Red River Valley mainly south of Highway 10. Hail to one inch and 60 mph winds are the main threats if storms develop. A prolonged period of showers and thunderstorms are possible Saturday through Sunday night for parts of the region. Due to the widespread and potentially heavy nature of this rain event there may be an increased risk for flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required.
The Minot AFB radar (KMBX), 112 km away, was scanning. The volume nearest the first event began at 21:56 UTC.
20 hail, 5 thunderstorm wind, 3 tornado. Local standard time, as filed.
Quarter to half dollar sized hail fell.
Quarter to half dollar sized hail fell.
Pea to golf ball sized hail fell.
Pea to marble sized hail fell for around 25 minutes prior to the golf ball sized hail.
Hailstones ranged from 1 to 1.5 inches in size.
A partially rain wrapped tornado tracked intermittently for about three miles. At least one power pole was cracked and power lines were torn down in central Mountain View Township. Peak winds were estimated at 95 mph.
Two hopper bottomed grain bins and a grain dryer were blown at a site just west of the lake. A 5000 bushel steel grain bin was also dented in near the roof line.
Trees were blown down around town. Some steel siding was torn off the sides of a grain cleaning facility.
A partially rain wrapped tornado tracked eastward for about four miles across southern Virginia Township. The tornado picked up and tossed a hopper bottom grain bin about 40 yards to the southwest, blew down cattle fencing at a farmstead, and broke down numerous large tree branches along its path. Peak winds were estimated at 90 mph.
A poplar tree was snapped in a shelterbelt.
Very heavy rain accompanied the large hail.
A partially rain wrapped tornado tracked 3 to 4 miles, from the northwest corner of Calio into northeast Seivert Township. The tornado blew down several trees in Calio and tore some steel sheets off a shop roof. Peak winds were estimated at 95 mph.
Heavy rain occurred and several large tree branches were blown down.
A quick half inch of rain also fell.
Several large tree branches were blown down in shelterbelts in southern Butte Valley Township.
Some crop damage was noted across northeast Riggin Township.
About 0.70 inches of rain also fell.
Pea to quarter sized hail fell.
Large branches were blown down.
The hail was mostly pea to dime size.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2018Every state in 2018This day in weather historyThe tornado archive for North Dakota, 2018Warnings in North Dakota, June 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 752188, 752189, 752190, 752191, 752192, 752193, 752194, 752195, 752196, 752197, 752198, 752199, 752200, 752201, 752202, 752203, 752206, 752207, 752208, 752209, 752210, 752211, 752212, 752213, 752214, 752215, 752216, 752217.